More Resources

Introduction

1.5 MAX is a three-day off-timetable educational climate workshop for high-school aged students. It is designed to promote a broad understanding of issues around the global Climate and Ecological Emergency (CEE) through analysis, discussion and collaborative working.

Focusing on student-driven research into the some of the problems CEE presents to the environment, to governments and policy-makers, and to the community at large, 1.5 MAX engages students in critical thinking practice to derive creative solutions which can be put into practice in their school, community, area or region.

A guide to running 1.5 MAX in your school

  • Who?
    School-age children and young adults 12-18 years old.

  • Where?
    In a classroom or other community setting and online.

  • When?
    As a three-day off-timetable event.

  • What?
    A range of analytical, creative and reflective activities exploring various aspects of the climate and environmental emergency.

1.5 MAX is a series of activities developed as a collaborative three-day event for upper-primary and high-school aged pupils. 1.5 MAX offers a flexible three-day framework that can be run as a single event within a single school or as a collaborative event across a number of schools. This guide takes the multi-school event as its basis but can be freely adapted as required.

Although we strongly recommend that the event be programmed to take place over three consecutive days we acknowledge that schools and teachers have to balance many factors and so it could also be broken down into three full-day or six half-day units to run over a number of weeks.

In practice, students work together in small groups to learn about what action has been taken to combat climate change in the past, to analyse the current situation, and to design solutions to Problem Statements set by other participating schools.

During the activities students will engage in an Ideas Lab in which they take a real world Problem Statement and develop a solution(s) featuring their voices and thoughts while reflecting their learning. The material developed in the Ideas Lab sessions will be expressed through a variety of mediums: from posters to videos, creative writing, poetry and drama, music, video and/or audio. These creative endeavours are shared within and between participating schools.

In the final sessions each schools presents their ideas to the other participating schools as well as to the event panel. The event ends with an encouragement for all participants to make a Personal Pledge towards creating positive change on the climate and environmental situation as it effects their school or community.

Event Overview

The 1.5 MAX event is designed to take place over three consecutive days. Each day consists of two video stories with responses collected, complimented by other analytical and/or creative activities. After the first day students are engaged in collective research, discussion, and planning in designing solutions to specific problems, and creatively applying what they have learned by working towards submitting their Ideas Lab work for peer review (other participating students).

1.5 MAX was conceived as a student-driven event. The role of facilitators (primarily teachers) is to guide and facilitate, and to prepare for and manage the activities and their timings. However students should be encouraged to ‘take ownership’ of their activities and plan, develop, and present work which reflects their personal interests and concerns within the context of collaborative group participation.

Event Schedule

Although each activity must be undertaken and completed facilitators are asked to be flexible and use their discretion within their own particular setting, keeping in mind that an important element of the event is the sharing of work-in-progress with other participating schools.

DAY 1

09:00 BST | 10:00 CAT | 13:45 NPT

  • Activity A: Video Story 1
    (30 min)

09:30 BST | 10:30 CAT | 14:15 NPT

  • Activity B: Keynote speakers and COP26 video
    (45 min)

10:15 BST | 11:15 CAT | 15:00 NPT

  • Activity C: Getting to know you session
    (1 hr 45 min)

12:00 BST | 13:00 CAT | 16:45 NPT

  • Break
    (45 min)

12:45 BST | 13:45 CAT | 17:30 NPT

  • Activity D: Country comparison
    (1 hr 45 min)

14:30 BST | 15:30 CAT | 19:15 NPT

  • Activity A: Video Story 2
    (30 min)

END OF DAY 1 15:00 BST | 16:00 CAT | 19:45 NPT

DAY 2

09:00 BST | 10:00 CAT | 13:45 NPT

  • Activity A: Video Story 3
    (30 min)

09:30 BST | 10:30 CAT | 14:15 NPT

  • Activity E: Ideas Lab | Session 1 - Problems
    (2 hr 30 min)

12:00 BST | 13:00 CAT | 16:45 NPT

  • Break
    (45 min)

12:45 BST | 13:45 CAT | 17:30 NPT

  • Activity E: Ideas Lab | Session 2 - Solutions
    (1 hr 45 min)

14:30 BST | 15:30 CAT | 19:15 NPT

  • Activity A: Video Story 4
    (30 min)

END OF DAY 2 15:00 BST | 16:00 CAT | 19:45 NPT

DAY 3

09:00 BST | 10:00 CAT | 13:45 NPT

  • Activity A: Video Story 5
    (30 min)

09:30 BST | 10:30 CAT | 14:15 NPT

  • Activity E: Ideas Lab | Session 3 - Communications
    (2 hr 30 min)

12:00 BST | 13:00 CAT | 16:45 NPT Approx

  • Break
    (45 min)

12:45 BST | 13:45 CAT | 17:30 NPT

  • Activity A: Video Story 6
    (30 min)

13:15 BST | 14:15 CAT | 18:00 NPT

  • Activity F: 1.5 MAX Ideas Lab Review Panel recognises schools' work and summarises the problems, and the ideas and the solutions produced
    (30 min)

13:45 BST | 14:45 CAT | 18:30 NPT

  • Activity G: Pledges & Close
    (1 hr 15 min)

END OF SUMMIT 15:00 BST | 16:00 CAT | 19:45 NPT

ACTIVITIES

Activity A: Video Stories

(c.30 minutes)

This activity takes place six times across the three days of the summit.

Students are invited to watch a short video and to make written notes on their thoughts and responses. These notes will form the basis of a discussion in the second half of each 'Video Stories' session.

The objective of this activity is to give students the opportunity to express their thoughts, to identify shared concerns or ideas, and to produce a list which represents the group's reaction to the video.

The videos in this series of activities can be found in our Wakelet collections (Appendix A).

The videos in this series are:

  1. Awakening (4:45) *
  2. "I'm scared for my future": Climate Change in the Arctic Circle (4:30)
  3. Cities that are Saving the Planet (4:20)
  4. How do we save small islands from climate change? (3:50)
  5. Why the Global South is FIGHTING for Climate Justice (3:10)
  6. Climate Voices from COP15 (5:30)
     
  7. [optional] 1 5 MAX: Different Hats - Video Story (1:54) (additonal video, online-only)
     

    * The first video, 'Awakening' acts as an introduction to the series. There is no activity associated with this video - students watch it before beginning of 'Activity B: Keynote Speakers & Introduction to 1.5 MAX'

The videos are informative and create a context for reflection and discussion of some of the issues covered during 1.5 MAX. Any questions or points raised during the discussion may form the basis for further research during the event.

You will need

  • slips of paper or card. 3x per student.
  • 1x pencil/pen per student
  • Device for playing the video

Instructions

  1. Introduce the video
  2. Explain to the students that they have three slips of paper/card on which to write down three words or short phrases describing their thoughts or reactions to the video. Let them know that these will be shared with the group after the video but will remain anonymous.
  3. Play the video.
  4. After the video collect in the notes.
  5. Explain that as the teacher reads out the notes students might like to think about whether their responses can be organised into themes.
  6. Read out the notes in a random order, prompting discussion about the video, the student's responses, and if the responses fit into any possible themes.
  7. Towards the end of the session the teacher and students will attempt to summarise the key points of the discussion into a short list of bullet points.
  8. Share the list with other participants via Wakelet.

 
Watch the Video Stories now.

Activity B: Keynote Speakers & Introduction to 1.5 MAX

(c.45 min)

You will need

  • An invitation to a Microsoft Teams video conference will be provided.
    Please join the call by 09:30 BST | 10:30 CAT | 14:15 NPT

Schedule

Approximate timings.

09:30 BST | 10:30 CAT | 14:15 NPT

  • Video confernce begins with a welcome from the Event Host, who will then introduce the first keynote speaker.

09:35 BST | 10:35 CAT | 14:20 NPT

  • Speaker 1: Dr Maarten van Aalst is Director of the Red Cross Red Crescent Climate Centre, the global reference centre on climate risk management for the international Red Cross and Red Crescent Movement, working with a network of 190 national Red Cross and Red Crescent societies with 18 million local volunteers, as well as a wide range of partners including governments, development banks, UN agencies, private sector, civil society and academic institutions.

09:45 BST | 10:45 CAT | 14:30 NPT

  • Speaker 2: Carmen Munhequete currently works as a principal consultant at Environment Resource Management (ERM) based in Maputo, Mozambique. She is an experienced professional, with more than 17 years working in development across the mining, agricultural, environment and climate change, and humanitarian relief sectors.

09:50 BST | 10:50 CAT | 14:35 NPT

  • Speaker 3: TBC

10:00 BST | 11:00 CAT | 14:45 NPT

  • The event host will give an overview of 1.5 MAX and how will it work.

END of Microsoft Teams video conference 10:10 BST | 11:10 CAT | 14:55 NPT

Activity C: Getting-to-know-you session

(c.1 hour)

Before the summit school pupils collect information about their local area and their country to share with pupils from other schools. This will make it easy for others to quickly get a glimpse into another world.

The material collected could be pictures of your school, your town or city and your country. Perhaps you will be able to find videos too. That could show the food that you eat, the music you listen to or what it’s like to travel in your city. Each school collects all the material in their school's 'Getting To Know You' Wakelet (Appendix A) and prepares to explain and answer questions about it.

Instructions

Part 1 (c.40 minutes)

  • Look through each of the schools 'Getting to know you' Wakelets collections (Appendix A)
  • Record reactions identifying things that were particularly interesting or unexpected.

Part 2 (c.20 minutes)

  • An invitation to a Microsoft Teams video conference will be provided. Please join the call by 11:10 BST | 12:10 CAT | 15:55 NPT.
  • Position the camera so that as many young people (and facilitators) as possible can be seen and heard.
  • Facilitators (normally teachers) start by introducing their school and giving the young people a chance to introduce themselves.
  • After introductions are complete, two students from each school ask a question to each of the other schools in their cluster, and students from that school have a chance to reply.

Activity D: Country Comparisons

(c.1 hour)

Because countries will be effected differently by climate change there are many different things they can do to limit global warming to 1.5 degrees Celsius above pre-industrial levels - as agreed by all nations in 2015 at COP21 in Paris.

In this task students used their critical thinking skills to find out if there are links between the social, economic, political, or geographic features of a country and the impact climate change is having on different countries and their ability to take action to limit global warming.

We have collected some basic data on 11 countries in the Country Fact Files, which are available from our website. This data includes information on geography, demographics and population, economics, politics and government, transport, energy, and waste, along with the Paris Agreement pledges of each country and their climate aspirations, policies, and progress. All the data can be viewed on the website and is available for downlaod in a variety of formats (Appendix C).

The countries selected are:

  • The People's Republic of China
  • Costa Rica
  • The Republic of The Gambia
  • India
  • Morocco
  • Russian Federation
  • Saudi Arabia
  • South Africa
  • Ukraine
  • United Kingdom
  • United States

The kinds of data students will be comparing includes:

  • geographic area
  • system of government
  • gross domestic product (GDP)
  • national debt
  • inequality index (GINI)
  • population total
  • median age of population
  • average life expectancy
  • population below international poverty line
  • energy use
  • % of energy from renewables
  • carbon footprint
  • cars per 1000 people
  • death from air pollution
  • happy planet index

You will need

  • Country fact-files: available for viewing or printing online via the 1.5 MAX website.
  • A numberline drawn on a whiteboard, blackboard, flip-chart etc (numbered 1-11).
  • sheets of paper or cards labelled with each of the country names above. These 'country cards' can be created in the session by the students or printed from the available resources on the 1.5max.org website.

Instructions

To begin, introduce the 11 countries and the Fact Files and give a brief explanation of the kinds of data they contain. Explain to the students that the aim of this session is to gather and analyse data in order to understand some of the social and economic factors that are driving climate change, and that this will help them develop an assessment of how well (or not) different countries are doing to help limit global warming to 1.5°C.

Part 1

The whole group will work together to order the countries - there should be one set of country cards which all students work together to order on the numberline.

  1. Create a numberline on the board (1-11)
  2. Before asking the students to look at the data in the Fact Files you will ask the students what order they think the country cards for population size should go in, from lowest to highest. The group should be encouraged to self-organise their estimate into a line in the classroom, with lowest at one end and the highest at the other. When the students have decided the order make a note of it on the numberline on the board for later reference.
  3. Create two more numberlines and encourage the students to suggest what data they could compare next, for example: 'carbon footprint' and 'life expectancy' etc, and then repeat step 2. If you feel you have time you can create more numberlines for different kinds of data.
  4. When this part of the session is complete give students access to the Country Fact Files and, working together with the students, reorder the country data on the numberlines into the correct order where necessary.
  5. Where did the students get the order of the cards right, nearly right, or wrong?
  6. What did the students expect and why, and were there any surprises?

Part 2

In this part of the session begin by explaining to the students that they are going to gather data and use their analytical skills to find possible links between the different kinds of information in the Country Fact Files. For instance, is there a link between GDP and carbon footprint, or between life expectancy and literacy etc? You may wish to divide the students into subgroups to do this.

Where possible guide the students to carry out this data analysis themselves and to research any additional information they may need to complete their analysis.

Towards the end of the session bring all the groups together to discuss what their analysis has shown them.

  • Did the students find similarities in the data between the different countries?
  • Where do the students think that the links between different aspects of the data might be significant and where do they think they might be insignificant or coincidental?
  • Did the students discover anything surprising or unusual?
  • What other kinds of information might be needed to improve their analysis?

To round off this session you may wish to discuss with the students how access to reliable information and data is needed to inform public debate and political action on climate and environmental issues.

Activity E: Ideas Lab

Introduction

This activity is the core of the 1.5 MAX event. In it students explore the concept of climate change mitigation and adaptation strategies by examining real issues: Problem Statements set by schools across Scotland and schools in Mozambique, Malawi and Nepal. By examining a specific climate-related problem students employ their learning, critical thinking, and creative skills to devise and present a solution or solutions to these problem.

Background

At the centre of the activity are the Problem Statements which have been defined by each of the 1.5 MAX schools. The Problem Statements identify and examine actual climate and environmental concerns for each school and their community.

The Ideas Lab activity takes place over three sessions on Day 2 and Day 3 of the Summit.

Session 1: Problems

School groups start by looking through climate, nature and pollution problems faced by 1.5 MAXschools around Scotland, Mozambique, Malawi and Nepal. Aside from learning first-hand of global and national problems, this is an opportunity to learn about the ways different schools are considering tackling local sustainability problems.

Session 2: Solutions

School groups now focus on their own Problem Statement bringing together their own initial ideas and relevant ideas from other 1.5 MAX schools before 'brainstorming' and then refining their thoughts and approach.

  • Solutions ideas from each school will be collected and made available to the 1.5 MAXpanel.
  • Solution ideas will also be used in the final activity of the 1.5 MAX Summit when each participating school will decide on the Climate Pledge that they will make.

The objective of this activity is to demonstrate to students and young people how secure knowledge, critical thinking, and their own creativity can be harnessed in collaboration to effect positive change in the community.

Session 3: Communications

This is a creative session in which participants will not only be thinking about the Problem Statements and their solutions but also how the information needed to create change can be communicated to a wider audience, whether that be families, schools, communities, leaders and representatives, or to the world at large. During this session, students are free to choose the form of their Ideas Lab Product as a way to communicate their solution(s). There are some ideas for possible Products in 'Appendix D: Creative Suggestions for Ideas Lab'.

Session 1: Problems

(c.1 hour)

This session focuses on the Problems Statements of all the 1.5 MAX schools. Use the last half of the session to think about how these Problem Statements relate to your own school problem.

You will need

  • Access to the Wakelet collection containing all 1.5 MAX schools' Problem Statements.
  • Pen and paper to capture students' reactions to other schools Problem Statements.
  • Paper to capture the ideas that could be relevant to your own school's Problem Statement.

Instructions

Read aloud the list of all the 1.5 MAX Problem Statements (e.g. Musselburgh - Flooding and Pollution)

Split your school group into subgroups of about 4 students each.

  1. Give each subgroup a set of Problem Statements to review
  2. Ask everyone to write three words or short phrases that describe what they feel or think as you went through the Problem Statement. Tell them that these will be shared by the teacher later but are anonymous.
  3. Identify solutions proposed in the Problem Statements that may be relevant to your school's own Problem Statement. These will be used in Session 2 of the Ideas Lab.

Session 2: Solutions

(c.1 hour 45 min)

This session builds on your initial thoughts about solutions that were outlined in your school's Problem Statement.

You will need

  • Your own school's Problem Statement.
  • The ideas for solutions from other schools to their problems that may be relevant to your school's problem
  • Pens, cards or paper, to be write down solution ideas for other school's problem

Instructions

Go through your school's Problem Statement to remind yourself of the impacts of your problem and your initial solution ideas.

  1. Write your initial solution ideas that were included in your school's Problem Statement on post-it notes or cards/paper.
  2. Add solution ideas from other schools that may be relevant to your problem.
  3. Students will now review the 'collected solutions' and consider if there are any gaps or issues with these solutions?

Rapid Ideas Lab:
Ask the students to come up with additional solution ideas, keeping the school and its Problem Statement in the centre of their thinking. At this point all ideas should be recorded and none ruled out.

Selecting and sorting:
Ask students to look through the solutions distinguishing those that are good/bad, relevant/irrelevant? The solutions considered irrelevant may now be ruled out. Sort the solutions on the post-it notes or cards into common themes. These could include technical and scientific solutions, education campaigns, behaviour change, digital solutions ...)

Take a photograph of your solution ideas and upload to the ‘Reactions’ Wakelet (Appendix A). This will be useful for the 1.5 MAX Panel and also for when you are preparing to make Pledges (Activity G)

Session 3: Communications

What you will need depends on your 'Product'

  • Perhaps paper, cardboard, lego, digital ...

Instructions

  • The full school group first discusses the solution(s) they developed in Ideas Lab Session 2.
  • Decide on the school's product(s): Students discuss ideas for communicating their solution(s). It can be anything that they wish it to be: a poster, a model, a song, a dance, a video (Appendix D).
  • Decide how the school's product(s) will be prepared: This is likely to involve the school group being divided into subgroups to work on different aspects of the product separately.
  • Work on the school's product(s)
  • Reconvene into the full school group. The work of subgroups may be brought together at this time.
  • Take a photograph or video of the product and post it to the ‘Final Products’ Wakelet.

Activity F: 1.5 MAX Ideas Lab Review Panel

(c.30 minutes)

This activity provides an opportunity for the 1.5 MAX Panel to recognise the work done during the summit by all students and their schools. The Panel will review submissions from the Ideas Lab sessions, summarise the Problem Statements and their solutions, and give their reactions to the schools' products.

You will need

  • Access to a Microsoft Teams call, joining by 13:00 BST|14:00 CAT|17:45 NPT (link provided in advance)
  • Pens and paper available

Instructions

  • Set up your device and access the conference call with the 1.5 MAX Panel.
  • Encourage students to write down interesting comments from the 1.5 MAX Panel.
  • After the call students will take a few minutes to make observations and draw together their conclusions about the themes and solutions emerging forom the Ideas lab work across the whole event.

Notes for 1.5 MAX Panel

  • Before the summit starts, the panel will be able to review the schools' Problem Statement and the Getting to Know You material.
  • After Day 2 of the summit, the panel will be able to review the schools' solutions (generated in the Ideas Lab Session 2) for how to tackle their local problem.
  • During the break on Day 3 of the summit, the panel will be able to review the schools' products.

A detailed summary of the 1.5 MAX panel's thoughts will be provided to each school after the event

Activity G: Schools' Climate Pledges

(1 hour 15 min)

This is the final activity and the which brings the 1.5 MAX Schools' Summit to a close.

Schools now turn their attention to what can practically be done to address their local problems.

The final pledges will be decided and made as a school group. As we have seen, the time for individual actions has passed!

You will need

  • Pledge cards, one per young person (printable templates available from the 1.5 MAX website).
  • Your school Problem statement
  • Your school Solution ideas
  • Solution ideas from schools working on related problems
  • Access to Wakelet

Instructions

Explain how the summit will close with a group Climate Pledge.

  • The young people will make a pledge for action as a group. The pledge can come from Solution ideas already suggested by the other schools who tackled your problem statement, your school's solution from the Ideas Lab session, or something completely different.

It is now time for students to think about the pledge they would like to make.

  • Review your school's Problem Statement along with all the solution ideas that have been generated throughout the summit. Students may wish to review other school products for inspiration.
  • Hand out the pledge cards and ask the young people to discuss and write a pledge for action which relates to their school or the wider local community.

On the back of the Pledge Card ask the young people to list organisations, groups, and people they might approach for help with the pledge.

  • It could include the school’s senior management team, catering or cleaning staff, a family member, or someone in the community. It could include community groups or businesses (e.g. local faith groups, public services, newspapers or media etc). Think of people or groups who might take the school's pledge, or help promote it, or who might make a Climate Pledge of their own.
  • After this period of review and discussion the final pledge to made by the whole group will be decided and agreed.

Create the school's final Pledge on card, paper, or digitally.

  • Finalise the text of the final Pledge - what should it say and how should we say it?
  • The final Pledge Card can be designed or decorated in any way. Students and teachers may even wish to sign it.
  • When it is ready, take a photograph of your final Pledge and uploaded it to the Ideas Lab Wakelet. If time permits, you may also wish to record some video or audio of the school group reciting their Pledge and share that as well.

At 14:55 BST|15:55 CAT|19:40 NPT the event host will start the final Microsoft Teams call, and with thanks and good wishes declare the summit closed.

APPENDICES

Appendix A: Sharing and Coordination

Wakelet.com for sharing

Your school or class will need access to the dedicated 1.5 MAX Wakelet page for this event. The Wakelet page is an easy to organise and manage website content and other material like documents and images. Wakelet also allows resources from YouTube, Google Docs to be included in Collections.

1.5 MAX Wakelet home page: wakelet.com/@1point5MAX

There are two ways in which Wakelet can be used: (1) read only, and (2) read and edit. During the 1.5 MAX summit, teachers will be sent links by WhatsApp to the Collection being used for the next activity. Where you receive an 'invite' link to a Wakelet collection be sure to login with your school's name.

Below are all the summit activities with information about the Wakelet that will be used:

DAY 1

Time Activity Wakelet you will use and
the links you will receive

09:00 BST
10:00 CAT
13:45 NPT

Activity A – Video Story 1
(30 minutes)

'Video Story 1 and reactions' Wakelet
View Video Story 1 and add reactions to Video Story 1.

  • A link to Video Story 1 will be sent to the WhatsApp cluster.

09:30 BST
10:30 CAT
14:15 NPT

Activity B – Keynote Speakers
(45 minutes)

Microsoft Teams meeting. No Wakelet
Watch and listen to keynote talks.

  • A link for the Microsoft Teams meeting will be sent to the WhatsApp cluster.

10:15 BST
11:15 CAT
15:00 NPT

Activity C – Getting to know you
(1hr 45 minutes)

'Getting to know you' (school by school) Wakelet
View material in the 'Getting to know you' wakelets one school at a time.

  • Go to the 1.5 MAX home page containing all wakelets (www.wakelet.com/@1point5MAX)

  • Scroll down to the 'Getting to Know You' section within the wakelets.

  • Open school wakelet one at a time

12:00 BST
13:00 CAT
16:45 NPT

Break - (45 minutes)

 

12:45 BST
13:45 CAT
17:30 NPT

Activity D – Country Comparisons
(1 hour 45 minutes)

No wakelets or links to be sent

14:30 BST
15:30 CAT
19:15 NPT

Activity A - Video Story 2
(30 minutes)

'Video Story 2 and reactions' Wakelet
View Video Story 2 and add reactions to Video Story 2.

  • A link to Video Story 2 will be sent to the WhatsApp cluster.

15:00 BST
16:00 CAT
19:45 NPT

End of Day 1

DAY 2

Time Activity Wakelet you will use and
the links you will receive

09:00 BST
10:00 CAT
13:45 NPT

Activity A – Video Story 3
(30 minutes)

'Video Story 3 and reactions' Wakelet
View Video Story 3 and add reactions to Video Story 3.

  • A link to Video Story 3 will be sent to the WhatsApp cluster.

09:30 BST
10:30 CAT
14:15 NPT

Activity E (session 1: Problems)
(2 hour 30 minutes)

'Problem Statements' Wakelet and then
'Ideas Lab' (school by school) Wakelet
Part 1: Look at the 'Problem Statements' Wakelet.

  • Go to the 1.5 MAX home page containing all wakelets (www.wakelet.com/@1point5MAX)

  • In the first part of the activity, scroll down to the 'Problem Statements' section within the wakelets. Look at the Problem Statements Wakelet.

Part 2: Look at each school's 'Ideas Lab' Wakelet.

  • In the second part of the activity, scroll down to the 'Ideas Lab' section. Look at the Ideas Lab Wakelet for other schools. The aim is to understand their problem and impacts, and then identify solutions proposed by other schools that may be relevant to your problem.

12:00 BST
13:00 CAT
16:45 NPT

Break - (45 minutes)

12:45 BST
13:45 CAT
17:30 NPT

Activity E (session 2: Solutions)
(1 hour 45 minutes)

Ideas Lab (for your school) Wakelet
Update your own school's Ideas Lab wakelet.
 

  • Open your school's Ideas Lab Wakelet

  • Add potentially relevant solution ideas from other schools, add further solution ideas from your brainstorming session.

14:30 BST
15:30 CAT
19:15 NPT

Activity A – Video Story 4
(30 minutes)
 

'Video Story 4 and reactions' Wakelet
View Video Story 4 and add reactions to Video Story 4.

  • A link to Video Story 4 will be sent to the WhatsApp cluster.

15:00 BST
16:00 CAT
19:45 NPT

End of Day 2

 

DAY 3

Time Activity Wakelet you will use
the and links you will receive

09:00 BST
10:00 CAT
13:45 NPT

Activity A - Video Story 5
(30 minutes)

'Video Story 5 and reactions' Wakelet
View Video Story 5 and add reactions to Video Story 5.

  • A link to Video Story 5 will be sent to the WhatsApp cluster.

09:30 BST
10:30 CAT
14:15 NPT

Activity E (session 3: Communications)
(2 hour 30 minutes)

Ideas Lab (for your school) Wakelet
Update your own school's Ideas Lab wakelet.
 
When you have finished preparing your product, take photograph(s) and add to your Schools Ideas Lab wakelet.
You can find our Wakelet home page @1point5MAX.

12:00 BST
13:00 CAT
16:45 NPT

Break - (45 minutes)

12:45 BST
13:45 CAT
17:30 NPT

Activity A – Video Story 6
(30 minutes)

'Video Story 6 and reactions' Wakelet
View Video Story 6 and add reactions to Video Story 4.

  • A link to Video Story 6 will be sent to the WhatsApp cluster.

13:15 BST
14:15 CAT
18:00 NPT

Activity F: 1.5 MAX Panel session
(30 minutes)

Microsoft Teams meeting. No Wakelet
Watch and listen to the feedback and comments from the 1.5 MAX Panel.

  • A link for the Microsoft Teams meeting will be sent to the WhatsApp cluster.

13:45 BST
14:45 CAT
18:30 NPT

Activity G: Pledges
(1 hour 15 minutes)

Ideas Lab (for your school) Wakelet
Update your own school's Ideas Lab wakelet.
 
When you school group has prepared their pledge, take photograph(s) and add to your Schools Ideas Lab wakelet.
You can find the Wakelet home page @1point5MAX.

15:00 BST
16:00 CAT
19:45 NPT

End of Summit

NOTE: We hope to showcase the work students produce during 1.5 MAX on the 1.5max.org website. However, for privacy reasons images of students or references to individual students will only appear on the website where we are certain that all necessary permissions and authorisations have been granted. This will be discussed with schools after the event.

Additional resources

The 1.5 MAX website contains a number of resources that will be useful for the event: 1.5max.org/resources/.

Appendix B: Technical Terms used in Activity D: Country Comparisons

Per Capita: when you divide a figure by the population of the country. This allows you to compare countries with different populations.

GDP: Gross Domestic Product. This measures the size of a country's economy. The GDP per capita measures how much money each person would get if the country's GDP was divided by the population.

Happy Planet Index: a measure which is calculated based on comparing the wellbeing, life expectancy, ecological footprint and inequality of a country.

Unemployment rate: the percentage of the working-age population (usually 16-64 years of age) which is currently without employment.

Population below poverty line: this tries to measure what percentage of the population is in poverty in a country. The poverty line will be drawn at different levels depending on how wealthy a country is overall. This is called the 'relative poverty line' because poverty is relative to overall wealth. Some governments and organisation also produce figures based on the number of people in a country living on less than $2 USD a day. This is called the 'absolute poverty line' because it measures poverty in all countries by the same amount of income.

Inequality Index (GINI): this gives a rough estimate of how unequal the wealth of a country is shared out. A low GINI figure generally indicates that the wealth of the country is distributed more equally and fairly. The GINI Index is a statistical measure that gives a good indication of how much a country tends towards wealth equality or wealth inequality.

Electricity from renewables: the percentage of electricity is generated by renewables gives an indication of how far a country has to go to become sustainable.

Carbon footprint: the mass of carbon emitted per person in a country. The world average in 2017 was 4.7 tonnes per person.

Ecological footprint: this attempts to give an idea of how much space is required to support a population. A sustainable pattern of living on planet Earth would have an ecological footprint of 1.63 global hectares (gha).

Energy use per capita: the total energy used by the country divided by the population.

Pollution: waste per person per day. The numbers of deaths caused by air pollution per 100,000 people are the figures that are charted here.

Transport: this identifies the number of cars per 1000 people and gives some idea of how heavily trains are used. It also details gasoline (petrol) fuel consumption per person per day.

Biodiversity: the number and variety of species found within a specified geographic region. The region can be local, national, regional, or global, but where it is available we have gathered this data country-by-country.

Climate Action: the pledges made in COP21 at Paris in 2015 are detailed here, often as a percentage of what a countries Carbon emissions were in 1990. The progress made since then is summarised, as judged by the Climate Tracker website.

Appendix C: Resources for Activity D: Country Comparisons

We have prepared a number of resources to support this activity. These are available on the resources page of the 1.5max.org website. Where possible we have provided them in a range of formats, from plain-text, to PDF and PPT files.

Example Analysis Tables for Activity D, Part 1

TABLE 1: Is there a link between GDP and carbon footprint?

People's Republic of China
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

Costa Rica
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

Republic of The Gambia
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

India
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

Morocco
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

Russian Federation
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

Saudi Arabia
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

South Africa
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

United Kingdom
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

Ukraine
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

United States
    GDP per capita ($USD): ??
    Carbon footprint per capita per annum (tonnes): ??

        

TABLE 2: Is there a link between Happy Planet Index and Energy Use per capita?

People's Republic of China
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

Costa Rica
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

Republic of The Gambia
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

India
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

Morocco
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

Russian Federation
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

Saudi Arabia
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

South Africa
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

United Kingdom
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

Ukraine
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

United States
    Happy planet Index (HPI): ??
    Energy use per capita (kWh): ??

 
You can also find printable PDF, DOCX, and PLAIN TEXT versions of the templates on the 1.5 MAX Resources page of our website.

Appendix D: Creative Suggestions for Ideas Lab

There are no limits on the ways that student research groups and design teams might communicate or present the solutions to their problem statements. The ideas and suggestions below are given as examples for reference only.

The solution to your Problem Statement may involve any, many, or none of the items on the list below:

  • Informative and/or promotional video, audio
  • article, story, poetry
  • performance, music, drama, dance
  • posters, leaflets, animation, map
  • public art, model, cityscape
  • activities, games, campaigns, events
  • teaching resources, press packs, briefings for government

Example solutions for Problem Statement X:

  • A poster or leaflet campaign informing people about X
  • An advertising or marketing strategy to raise awareness of X through print, broadcast, and/or social media
  • A social media engagement strategy encouraging people to write to [a person, organisation or body] about X
  • A theatre productiom informing young people about X and what they can do to help
  • An arts, music, film, science or book-based event focusing on and raising awareness of X
  • A technical, scientific, or engineering proposal to mitigate against or adapt to X

Appendix E: What is COP26?

COP26 is short-hand for the 26th session of the Conference of Parties to the United Nations Framework Convention on Climate Change (UNFCCC). It is due to take place in Glasgow, Scotland, between 1 and 12 November 2021. It was originally scheduled to take place in November 2020 but was postponed due to the COVID-19 pandemic.

The Conference of the Parties is the governing body of the UNFCCC, and is composed of Parties which have signed or ratified the Convention. Its sessions usually take place once a year.

COP26 is being co-hosted by the national governments of the UK and Italy. It is the fifth United Nations climate change summit to take place since the Paris Agreement emerged at the end of COP21 in Paris, France, on 12 December 2015. A ‘Pre-COP’ – the final official ministerial meeting ahead of the COP – will be held in Milan, Italy, from 30 September to 2 October 2021. The Pre-COP is an opportunity for informal discussion between selected countries on certain aspects of the subsequent negotiations.

According to the terms of the Paris Agreement, Parties should put forward before COP26 revised ‘nationally determined contributions’ (NDCs), containing details of climate change mitigation and adaptation actions in addition to those outlined in the ‘intended nationally determined contributions’ that they submitted to the UNFCCC ahead of COP21. The NDCs proffered in 2021 are expected to include targets for bigger reductions in emissions of greenhouse gas emissions with 2025 or 2030 targets. Strengthening these efforts over time is a requirement of the Paris Agreement as detailed in Article 4, paragraph 2.

Technical issues that are due to be discussed at COP26 include: carbon market mechanisms (an agreement on the rules to govern international carbon trading under the Paris Agreement); how to address ‘Loss and Damage’; and the mobilisation of US$100 billion a year in climate finance to support climate action in developing countries.

Appendix F: What is the Paris Agreement?

The Paris Agreement is a legally binding international treaty on climate change. It was adopted by 196 Parties at COP 21 in Paris, on 12 December 2015 and entered into force on 4 November 2016.

Its goal is to limit global warming to well below 2, preferably to 1.5 degrees Celsius, compared to pre-industrial levels. To achieve this long-term temperature goal, countries aim to reach global peaking of greenhouse gas emissions as soon as possible to achieve a climate neutral world by mid-century.

The Paris Agreement is a landmark in the multilateral climate change process because, for the first time, a binding agreement brings all nations into a common cause to undertake ambitious efforts to combat climate change and adapt to its effects.

With the Paris Agreement, countries established an enhanced transparency framework (ETF). Under ETF, starting in 2024, countries will report transparently on actions taken and progress in climate change mitigation, adaptation measures and support provided or received. It also provides for international procedures for the review of the submitted reports.

The information gathered through the ETF will feed into the Global stocktake which will assess the collective progress towards the long-term climate goals.

This will lead to recommendations for countries to set more ambitious plans in the next round.
...(continues)...

  • More information is available on the UNFCCC website: UNFCCC.int

Also available in the following formats

Back to the Top